Hail, Hancock
- When
- April 28, 12:00 AM CST
- Where
- Hancock County, 0.52 mi E of Dallas City
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.630, -91.160
Law enforcement reported dime size hail just east of Dallas City.
A nearly stationary frontal boundary was draped across the southern Plains into central Missouri and central Illinois on April 28-29, 2012. Cool and cloudy weather to the north and warm moist air to the south of the front produced isolated elevated thunderstorms in extreme southeast Iowa and western Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A nearly stationary frontal boundary was draped across the southern Plains into central Missouri and central Illinois on April 28-29, 2012. Cool and cloudy weather to the north and warm moist air to the south of the front produced isolated elevated thunderstorms in extreme southeast Iowa and western Illinois. A couple of the storms produced dime size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 27, 10:40 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1140 PM CDT FRI APR 27 2012 .AVIATION... LOW PRESSURE OVER NORTHWEST MISSOURI WILL MOVE EAST TO ILLINOIS THROUGH THE DAY SATURDAY AS IT WEAKENS. WINDS WILL BE GUSTY FROM THE EAST AROUND 15 TO 20 KTS...GUSTING TO 26 KTS THROUGH MID DAY...BEFORE WEAKENING TO AROUND 12 TO 15 KTS AFTER 18Z TODAY. WIDESPREAD RAIN AND SOME THUNDERSTORMS WILL CONTINUE OVER ALL OF EASTERN IOWA AND NORTHWEST ILLINOIS THROUGH ABOUT 09Z BEFORE BECOMING MUCH LIGHTER AND CONFINED TO NORTHEAST IOWA AND FAR NORTHWEST ILLINOIS BY 12Z. AFTER 09Z...PRECIPITATION WILL BECOME EITHER LIGHT RAIN OR DRIZZLE WHERE IT OCCURS. THIS MAY RESULT IN LOCALLY LOWER VISIBILITIES AROUND 2 TO 4 MILES...WITH OTHER SITES REMAINING AT 6 OR ABOVE. CIGS WILL BE VFR OUTSIDE OF STORMS THROUGH 09Z...BUT WILL LOWER TO MVFR AND POSSIBLY IFR BETWEEN 10Z AND 15Z TODAY. MVFR STRATUS IS EXPECTED TO REMAIN OVER THE ENTIRE AREA THROUGH THE DAY AND EVENING. ERVIN && .PREV DISCUSSION... /ISSUED 823 PM CDT FRI APR 27 2012/ UPDATE... WINDS THUS FAR HAVE REMAINED BELOW THE PEAK SPEEDS SEEN LATE THIS AFTERNOON OVER THE AREA. WITH NO INCREASE EXPECTED...WINDS SHOULD BE BELOW ADVISORY LEVELS THE REST OF TONIGHT. SHOWERS AND SOME THUNDERSTORMS...EVEN WITH PEA SIZE HAIL HAVE BEEN MOVING NORTHEAST OVER THE CWA. COVERAGE SHOULD CONTINUE TO INCREASE FROM WEST TO EAST...WITH THE BEST COVERAGE OVER THE NORTHERN 2/3RDS OF THE CWA AFTER 10 PM. ERVIN && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && ERVIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 420 PM CDT FRI APR 27 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-281000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 420 PM CDT FRI APR 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT WINDY CONDITIONS WILL CONTINUE OVERNIGHT AS EAST WINDS BLOW AT 20 TO 30 MPH WITH GUSTS UP TO 40 MPH. EVEN STRONGER WINDS SUSTAINED AROUND 30 MPH AND GUSTS UP TO 45 MPH WILL BE POSSIBLE ALONG AND NORTH OF HIGHWAY 30 IN PORTIONS OF EASTERN AND NORTHEAST IOWA THOUGH LATE EVENING. PASSING SHOWERS MAY EVEN ENHANCE THE WIND GUSTS AND PRODUCE LOCALIZED GUSTS UP TO AROUND 50 MPH. A WIND ADVISORY HAS BEEN POSTED FOR THESE AREAS THROUGH LATE EVENING. SCATTERED TO ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY ALONG AND SOUTH OF INTERSTATE 80. THE STRONGEST STORMS IN NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS MAY BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS UP TO 45 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SUNDAY NIGHT AND MONDAY...ISOLATED THUNDERSTORMS MAY BE POSSIBLE. LIMITED INSTABILITY INDICATES ANY STORMS WILL NOT BE SEVERE. TUESDAY THROUGH THURSDAY...THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. CONDITIONS ARE TOO UNCLEAR TO DETERMINE IF THERE IS ANY POTENTIAL FOR SEVERE WEATHER AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.
The Quad Cities radar (KDVN), 119 km away, was scanning. The volume nearest the first event began at 05:59 UTC.
1 hail. Local standard time, as filed.
Law enforcement reported dime size hail just east of Dallas City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373019.